Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 204, NWS Austin/San Antonio, TX

October 23, 2005Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 23, 2005, 10:09 AM CDT for Val Verde County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2005, 10:09 AM CDT (15:09 UTC)
Expired
Oct 23, 2005, 10:40 AM CDT
In force
31 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 67 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 231510
SVREWX
TXC465-231545-
/O.NEW.KEWX.SV.W.0204.051023T1509Z-051023T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1009 AM CDT SUN OCT 23 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 1045 AM CDT

* AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED ALONG HIGHWAY 277/377 15 MILES NORTH OF DEL
  RIO...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 2971 10090 2954 10095 2946 10071 2973 10071

$$
2 follow-up statements
000 
WWUS54 KEWX 231519
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1018 AM CDT SUN OCT 23 2005

TXC465-231545-
/O.CON.KEWX.SV.W.0204.000000T0000Z-051023T1545Z/
VAL VERDE TX-
1018 AM CDT SUN OCT 23 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR VAL VERDE COUNTY...

AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL. THESE STORMS WERE LOCATED ABOUT 18 MILES NORTH OF DEL RIO 
AND 10 MILES NORTH OF LANGTRY...MOVING EAST AT 15 MPH.

THE STORMS WILL GENERALLY REMAIN OVER RURAL AREAS OF VAL VERDE 
COUNTY. 

LAT...LON 2971 10090 2954 10095 2946 10071 2973 10071

$$
000 
WWUS54 KEWX 231540
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1039 AM CDT SUN OCT 23 2005

TXC465-231549-
/O.CAN.KEWX.SV.W.0204.000000T0000Z-051023T1545Z/
VAL VERDE TX-
1039 AM CDT SUN OCT 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY IS
CANCELLED...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LEVELS. AS A 
RESULT...THE SEVERE THUNDERSTORM PREVIOUSLY ISSUED IS CANCELLED. 
SMALL HAIL AND GUSTY WINDS REMAIN POSSIBLE WITH THESE STORMS. 

LAT...LON 2971 10090 2954 10095 2946 10071 2973 10071

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:13 AM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Oct 23, 3:13 AM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
313 AM CDT SUN OCT 23 2005

.DISCUSSION...COLDER WEATHER IS COMING COLD FRONT NOW LOCATED
JUST NORTH OF LUBBOCK TO MCALESTER OKLAHOMA LINE HAS GOOD SUPPORT
ALOFT AND WILL ENTER INTO NORTHERN PORTIONS OF OUR COUNTY WARNING
AREA AROUND MIDDAY. THE FRONT WILL PUSH THROUGH THE ENTIRE SOUTH
CENTRAL TEXAS AREA THIS AFTERNOON WITH INCREASING CLOUDS AND
COLDER AIR IN ITS WAKE. CLOUDY SKIES SHOULD PREVAIL OVER MUCH OF
THE AREA TONIGHT WITH CLEARING CONDITIONS MONDAY AS THE UPPER
TROUGH PASSES SOUTH. WELL SEE A CHILLY MORNING TUESDAY AS WINDS
DIMINISH AND SKIES CLEAR. COULD EVEN SEE OUR FIRST FROST IN
PORTIONS OF THE HILL COUNTRY AS WELL. AFTER SOME MOSTLY SUNNY AND
MILD DAYTIMES TUESDAY AND WEDNESDAY..CONDITIONS WILL DETERIORATE
THURSDAY AS AN UPPER LOW RIDING THE SUBTROPICAL JET MOVES ACROSS
TEXAS. GULF MOISTURE WILL FINALLY BECOME TAPPED AND LOW LEVEL
CLOUDS WILL INCREASE ALONG WITH A SLIGHT CHANCE OF SOME LIGHT
SHOWERS. THE SUBTROPICAL JET WILL THEN BEGIN TO DOMINATE OUR
WEATHER PATTERN FRIDAY THROUGH SUNDAY WITH A POTENTIAL WAVE
FORMING ALONG THE COAST MAINTAINING OUR CHANCES OF RAIN THROUGH
THE WEEKEND. THERE MAY BE AN INCREASED CHANCE OF A FEW THUNDERSTORMS
SUNDAY AS ANOTHER WAVE APPROACHES FROM THE WEST WITH INCREASING
UPPER DIFFLUENCE AND INSTABILITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  45  71  42 /  10  20  10   0
AUSTIN BERGSTROM INTL AIRPORT  76  43  72  37 /  10  20  10   0
DEL RIO INTL AIRPORT           77  51  70  45 /  20  20  10   0
SAN ANTONIO INTL AIRPORT       79  45  73  42 /  10  20  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/10
Hazardous weather outlook, Oct 23, 8:37 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
837 AM CDT SUN OCT 23 2005

TXZ171>173-183>194-202>209-217>225-228-241200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
837 AM CDT SUN OCT 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE RIO GRANDE PLAINS INTO
THE WESTERN HILL COUNTRY TODAY. HOWEVER...SEVERE THUNDERSTORMS ARE
NOT EXPECTED. A COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL TEXAS
THIS AFTERNOON...CAUSING WINDS TO SHIFT TO THE NORTH AND INCREASE
TO 15 TO 20 MPH WITH SOME HIGHER GUSTS AT MOST LOCATIONS. AS
TEMPERATURES FALL INTO THE 40S TONIGHT...WIND CHILLS WILL FALL
INTO THE 30S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TEMPERATURES MONDAY NIGHT AND TUESDAY MORNING WILL BE THE COOLEST
OF THIS FALL SEASON...FALLING INTO THE 30S AND LOWER 40S IN MANY
LOCATIONS. AN UPPER LEVEL TROUGH WILL CREATE A CHANCE FOR SHOWERS
ACROSS SOUTH CENTRAL TEXAS THURSDAY THROUGH SATURDAY. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.